High Wind, West Central Plateau
- When
- June 16, 8:45 PM MST to 8:55 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Gallup.
Late season breezy to windy conditions impacted much of central and eastern New Mexico once again on the 16th. While most locations experienced peak winds in the 40 to 50 mph range, a locally stronger gust to 58 mph impacted the Gallup area around 4pm.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Late season breezy to windy conditions impacted much of central and eastern New Mexico once again on the 16th. While most locations experienced peak winds in the 40 to 50 mph range, a locally stronger gust to 58 mph impacted the Gallup area around 4pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 7:33 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 833 PM MDT MON JUN 16 2014 .FIRE WEATHER UPDATE... RED FLAGS WILL DROP ON SCHEDULE AT 9 PM THIS EVENING AS WIND SPEEDS HAVE DECREASED AND HUMIDITIES INCHED UPWARD A FEW PCT. STATEMENT OUT SHORTLY...UPDATED FIRE PLANNING FORECAST OUT AFTER THE TOP OF THE HOUR. SHY && .PREV DISCUSSION...734 PM MDT MON JUN 16 2014... .UPDATE... WILL DROP WIND ADVISORY ON SCHEDULE AT 8 PM AS SPEEDS HAVE TAPERED DOWNWARD. STATEMENT OUT SHORTLY...UPDATED PUBLIC ZONE FORECASTS OUT AFTER THE TOP OF THE HOUR. SHY && .PREV DISCUSSION...528 PM MDT MON JUN 16 2014... .AVIATION... 00Z TAF CYCLE VFR CIGS AND VIZ NEXT 24 HRS...WITH ISOLD REDUCED VIZ IN BLOWING DUST IN SPOTS WITH WIND IN EXCESS OF 35 KTS. GUSTY AND BLUSTERY SOUTHWEST FLOW ALOFT COMBINED WITH DEEP SURFACE TROUGH FROM WESTERN KANSAS ACROSS EASTERN NM TO THE WEST TX BIG BEND COUNTRY WILL SUPPORT STRONG DAYTIME WINDS THROUGH THIS EVENING WITH SPEEDS DROPPING OFF GRADUALLY AFTER 03Z SUNSET. WITH LITTLE CHANGE TO THE PATTERN...SOUTHWEST GUSTS WILL REDEVELOP FROM 14Z ONWARD TUE MORNING...WITH G35KTS OR GREATER IN FOR TAFS AT FMN...GUP...AEG AND LVS WITH POTENTIAL FOR BLOWING DUST. SHY && .PREV DISCUSSION...319 PM MDT MON JUN 16 2014... .SYNOPSIS... A PERIOD OF MOSTLY DRY AND WINDY CONDITIONS WILL PERSIST INTO TUESDAY AND WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES CLOSER TO THE CENTRAL ROCKIES. THIS WILL KEEP A HIGH THREAT FOR CRITICAL FIRE WEATHER CONDITIONS GOING FOR PARTS OF NEW MEXICO...MAINLY IN THE CENTRAL TO WESTERN AREAS. SOME MEAGER MOISTURE WILL SEEP INTO CENTRAL PARTS OF NEW MEXICO...LEADING TO SOME ISOLATED THUNDERSTORMS PRODUCING VERY LITTLE RAINFALL WITH LIGHTNING ON BOTH TUESDAY AND WEDNESDAY. WINDS WILL DECREASE IN SPEED BY THURSDAY WITH SOME ISOLATED TO SCATTERED STORMS POSSIBLE OVER EAST CENTRAL TO SOUTHEASTERN NEW MEXICO. && .DISCUSSION... UPPER LOW CURRENTLY OVER WA/OR WILL MAKE A SLOW JOG EASTWARD THROUGH WEDNESDAY. CURRENT STRONG SOUTHWESTERLY FLOW AHEAD OF IT IS IMPACTING NM WITH LEE SIDE SURFACE TROUGH PROVIDING SUFFICIENT SURFACE GRADIENT...AND AS DEEP MIXING CONTINUES THE MOMENTUM ALOFT WILL PERIODICALLY MAKE IT TO THE SURFACE THROUGH THE EVENING. WINDS WILL DECOUPLE AND RELAX IN MANY LOWER ELEVATIONS AND SHELTERED AREAS OVERNIGHT...BUT WILL LIKELY REMAIN GUSTY ALONG MOUNTAIN PEAKS AND RIDGE TOPS. THE OTHER INTERESTING OVERNIGHT TIDBIT IS A NORTHWARD SEEPAGE OF HIGHER DEW POINTS WHICH WILL COME INTO THE RIO GRANDE AND UP SOME OF THE ADJACENT HIGHER TERRAIN. THE FLUX OF LOW LAYER MOISTURE WILL GIVE JUST ENOUGH FUEL FOR SOME ISOLATED CUMULIFORM BUILDUPS BETWEEN THE AZ BORDER AND THE CENTRAL MOUNTAIN CHAIN. THIS WILL LEAD TO SOME DRY LIGHTNING IN THIS REGION WITH THE DEEPER ROOTED MOISTURE STAYING CONFINED TO THE EAST CENTRAL/SOUTHEASTERN PLAINS WHERE ANY STORM WOULD BE MORE PRONE TO DROP ACTUAL WETTING PRECIPITATION. OTHERWISE ANOTHER BREEZY TO WINDY DAY WILL BE ON HAND WITH SIMILAR ORIENTATION OF WINDS ALOFT AND LEE SIDE SURFACE TROUGH/LOW. A WIND ADVISORY MAY BE NEEDED FOR SOME NORTHERN ZONES...MOSTLY OF HIGHER TERRAIN. WEDNESDAY WOULD SEEM TO HOST THE STRONGEST GRADIENT ALOFT AS THE LOW TRACKS NORTH OF NM...BUT AT THIS POINT MOS GUIDANCE HAS NOT RESPONDED ANY HIGHER THAN TODAY/TUESDAY. NONETHELESS...IT WILL BE A BREEZY TO WINDY DAY WITH POTENTIAL YET AGAIN FOR A WIND ADVISORY IN A FEW HIGHER TERRAIN ZONES. DRY T-STORMS LOOK POSSIBLE AGAIN OVER CENTRAL AREAS WEDNESDAY WITH THE NAM MODEL AGAIN BEING MOST AGGRESSIVE WITH LOW LIFTED INDICES AND QPF. A RESPITE FROM THE WINDS IS THEN EXPECTED THURSDAY AS THE GRADIENT ALOFT DIMINISHES. MODELS ARE HAVING DIFFICULTY RESOLVING A POTENTIAL BACK DOOR FRONT THAT COULD SNEAK INTO NE NM LATE THURSDAY INTO FRIDAY...A COMMON OCCURRENCE THIS TIME OF YEAR. AT THE VERY LEAST...THE DRY LINE WILL STAY ACTIVE IN EASTERN NM WITH POTENTIAL FOR SOME STRONG CELLS CLOSE TO THE EAST NM BORDER WITH WEST TX. AS FOR THE WEEKEND THE EUROPEAN MODEL CONTINUES TO LEAD THE CHARGE TOWARD A MONSOONAL TYPE PATTERN. BOTH THE GFS AND THE EUROPEAN INDICATE WEAKENED OR ILL-DEFINED HIGH PRESSURE...ARGUABLY STRONGEST IN THE EASTERN PACIFIC. THIS WOULD GIVE AN EASIER PATH FOR SUBTROPICAL MOISTURE THAT WILL ALREADY BE GENERATING T-STORMS ALONG THE SIERRA MADRE IN OLD MEXICO. BEST PROSPECTS FOR STORMS WOULD BE IN THE EASTERN HALF OF NM. 52 && .FIRE WEATHER... ...CRITICAL CONDITIONS PERSISTING THROUGH TUESDAY AND INTO WEDNESDAY... NOT MUCH CHANGE THE NEXT COUPLE OF DAYS. SOUTHWEST TO WEST WINDS HAVE BEEN SOMEWHAT STRONGER TODAY AND LOOK SIMILAR ON TUESDAY. HUMIDITIES INCH UP TUESDAY AND MORE SO WEDNESDAY ALTHOUGH MODELS UNDERDID THE DRYING...ESPECIALLY ACROSS THE NORTH...THAT TOOK PLACE ONCE THE WIND KICKED IN BY MIDDAY TODAY. POOR RH RECOVERIES TONIGHT MOST LOCALES WEST AND CENTRAL...FAIR TO GOOD FAR EAST CENTRAL. RECOVERIES IMPROVE A BIT TUESDAY NIGHT BUT POOR LINGERING NORTHWEST AND CENTRAL LOWER ELEVATIONS...WITH GOOD RECOVERIES EAST OF THE PECOS VALLEY...GIVEN THE LOW LEVEL MOISTURE SURGES NORTHWARD AS FORECAST BY MODELS. RECOVERIES WEDNESDAY NIGHT REMAIN POOR TO FAIR WEST AND CENTRAL AND FAIR TO GOOD EAST WHERE HIGHER DEW POINTS COULD REMAIN ESTABLISHED. WENT AHEAD AND EXPANDED THE RED FLAG HIGHLIGHTS FOR TUESDAY OVER THE SAME AREA AS TODAY. HIGH HAINES NOT QUITE AS WIDESPREAD AND FORECAST HIGHS MOSTLY NEAR AVERAGE...BUT STILL LOOKING FOR SOME MID LEVEL MOISTURE TO ADVECT INTO NEW MEXICO...WHICH WILL LIKELY TRIGGER ISOLATED DRY CONVECTION. BUILDUPS OCCURRING THIS AFTERNOON MAINLY SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 25 SO THE ANTICIPATED MOISTURE INCREASE SHOULD ALLOW FOR BROADER AREAL COVERAGE. WETTING RAIN WOULD BE RELEGATED TO THE EAST CENTRAL...AND CLOSER TO THE TEXAS BORDER. A SIMILAR SITUATION EXPECTED TUESDAY NIGHT. ON WEDNESDAY THE UPPER TROUGH SWINGS THROUGH THE CENTRAL ROCKIES. WIND WILL STILL BE AN ISSUE ALONG WITH SLIGHT CHANCES FOR DRY CONVECTION WEST AND CENTRAL. MIN RH VALUES CREEP UP SO THAT DURATION AND AREAL COVERAGE OF CRITICAL CONDITIONS NOT AS WIDESPREAD. DECIDED TO LEAVE THE EXISTING WATCH FOR WEDNESDAY ALONE AT THIS TIME. MODELS CONTINUE TO DISPLAY VAST RUN TO RUN DIFFERENCES FOR THE REST OF THE WEEK AND INTO NEXT WEEK. THE ECMWF IS STILL RATHER WET BUT HAS BACKED OFF A BIT FROM 24 HOURS AGO. GFS DOESN/T SEEM AS DRY AND ALL IN ALL THEY SEEM TO POINT TOWARDS EASTERN NEW MEXICO BEING THE FEATURED AREA FOR ANY PRECIPITATION. WINDS SHOULD SLACK OFF THURSDAY AND FRIDAY THOUGH AS HIGHS REMAIN NEAR TO EVEN A FEW DEGREES BELOW AVERAGE. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-102-105>108. RED FLAG WARNING FROM NOON TO 9 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ101-102-105>108. FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ101-105. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 545 AM MDT MON JUN 16 2014 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 545 AM MDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WIND GUSTS TO 50 MPH ARE EXPECTED THIS AFTERNOON ACROSS THE CHUSKA MOUNTAINS AND WEST CENTRAL PLATEAU. PLEASE SEE THE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS. A RED FLAG WARNING IS IN EFFECT FROM MID MORNING THROUGH EARLY EVENING FOR THE NORTHWEST PLATEAU AND HIGHLANDS...MIDDLE RIO GRANDE VALLEY...NORTH CENTRAL MOUNTAINS...SANDIA/MANZANO AND GALLINAS MOUNTAINS AND THE EAST CENTRAL PLAINS...WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH FROM LATE MORNING UNTIL SUNSET ACROSS THE NORTHWEST AND WEST CENTRAL PLATEAU...AS WELL AS THE CHUSKA MOUNTAINS. TUESDAY...RED FLAG WARNINGS AND FIRE WEATHER WATCHES ARE IN EFFECT FROM THE MIDDLE RIO GRANDE VALLEY NORTHWESTWARD ACROSS THE NORTHWEST HIGHLANDS AND PLATEAU DURING THE AFTERNOON AND EARLY EVENING. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO BECOME EVEN MORE WIDESPREAD DURING THIS PERIOD. WEDNESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH ACROSS A BROAD AREA OF NORTHERN AND CENTRAL NEW MEXICO. IN ADDITION... CRITICAL FIRE WEATHER CONDITIONS WILL IMPACT MANY AREAS WITH THE GREATEST CONCERN ACROSS THE NORTHWEST HIGHLANDS AND PLATEAU. THE MIDDLE RIO GRANDE VALLEY AND SANDIA/MANZANO AND GALLINAS MOUNTAINS MAY ALSO BE IMPACTED. TODAY THROUGH FRIDAY...THERE IS A GOOD CHANCE THAT THE DRYLINE WILL TRIGGER SPOTTY THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS. A FEW STRONG TO SEVERE CELLS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY WEDNESDAY WHEN THE WIND SHEAR PROFILE MAY BE SUFFICIENT TO PRODUCE ROTATING UPDRAFTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR COUNTIES NEAR THE TEXAS BORDER DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG THE DRYLINE. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM NON-TSTM WND GST 3 WNW GALLUP 35.54N 108.78W
06/16/2014 M58 MPH MCKINLEY NM ASOS
KGUP ASOS.
&&
EVENT NUMBER ABQ1401064
TRM1 high wind. Local standard time, as filed.
Gallup.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513770.